Celecoxib-Induced Erythema Multiforme with Glyburide Cross-Reactivity
Version of Record online: 17 JAN 2012
2002 Pharmacotherapy Publications Inc.
Pharmacotherapy: The Journal of Human Pharmacology and Drug Therapy
Volume 22, Issue 5, pages 637–640, May 2002
How to Cite
Ernst, E. J. and Egge, J. A. (2002), Celecoxib-Induced Erythema Multiforme with Glyburide Cross-Reactivity. Pharmacotherapy, 22: 637–640. doi: 10.1592/phco.22.8.637.33200
- Issue online: 17 JAN 2012
- Version of Record online: 17 JAN 2012
Erythema multiforme is an acute inflammatory skin reaction that often is caused by drugs, especially sulfonamides and their derivatives. Celecoxib, a cyclooxygenase-2 inhibitor, is a sulfonamide derivative commonly prescribed to treat arthritis in patients who cannot tolerate or who have a contraindication for taking traditional nonsteroidal antiinflammatory agents. A 57-year-old man with a previously undocumented sulfa allergy experienced an allergic skin reaction and had difficulty breathing secondary to throat swelling. His condition was believed to be erythema multiforme associated with the introduction of celecoxib into his drug regimen. His drug therapy was discontinued, but a subsequent reaction occurred when the sulfonamide derivative glyburide was reintroduced. It is important for clinicians to obtain a careful history and perform a thorough medical evaluation in all patients receiving sulfonamides and their derivatives, as a potentially life-threatening allergic reaction may be prevented.